Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Chronic Fatigue
Nov 7, 2004

I have been on combination therapy (Combivir/Viramune) for nearly a year now and have my viral load down to undetectable. I started treatment the moment I discovered I was HIV+, in fact, just several months after I was infected. The trouble is, even before I started treatment, I noticed for about a year or so serious chronic fatigue problems. Since I started the medication, it's only become worse, nearly debilitating. The problem predates my HIV diagnosis and medication, so I don't want to attribute it entirely to the medication, which otherwise I am tolerating well (no skin rashes, etc). Could you suggest any other possible causes I should have my doctor investigate? Additionally, I was very physially fit before, a fitness instructor, very clean living, etc...Since the fatigue problem began, my ability to train and work decreased drastically, and then after the medication began, became even worse...I started injecting steroids (un-prescribed) for the first time, in the hopes that it could improve energy and compensate for my decreased physical activity..It hasn't made any difference in energy levels at all, but it has kept up my body's appearance, at the very least. I have been taking one ampule of Testex Prolongatum 250 every month for the past 6 months. How much damage am I doing to myself and does this interfere with my medication at all? So again, what would you suggest testing for as the root of the absolute lack of energy.. I can't function this way..

thanks

Response from Dr. Frascino

Hello,

The cause of HIV-related fatigue is often multifactorial, which means there are often multiple conditions working simultaneously to zap your zip. The causes could include anemia, infection, medication side effects, psychological factors, inadequate sleep/diet/exercise, hormonal imbalances and a whole host of others. You can read about them in great detail in the archives of this forum.

Effective treatment for HIV-related fatigue is dependant on specifically identifying all the multiple causes and treating each individually. If, for instance, you have a component of AZT-induced anemia caused by your Combivir and you do not want to switch meds because overall your therapy has been effective and reasonably well tolerated, Procrit would be your treatment of choice. Procrit is a medication that is self-injected once per week to stimulate the production of new red blood cells.

Regarding your steroid injections, I would recommend you discontinue these unless your HIV specialist determines you are hypogonadal and need testosterone supplementation. Even then, I would recommend the daily gel application over periodic injections, as it's more physiologic, (what the body is used to).

So your next steps are:

1. Review the archives to learn more about the potential causes of HIV-related fatigue.

2. Stop injecting unnecessary and potentially harmful compounds into your system.

3. See your HIV specialist and review numbers 1 and 2 with him as you begin a formal evaluation of your problem.

Good luck!

Dr. Bob


Previous
HIV & TESTS
Next
Tested but experiencing symptoms

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement